Non-steroidal anti-inflammatory drugs (NSAIDS)

In almost all cases, allergy to non-steroidal anti-inflammatory drugs (NSAIDs) occurs through inhibition of cyclooxygenase-1 (COX-1).  Patients present either with urticaria, angioedema or bronchospasm.  Urticaria and angioedema may occur together and the angioedema often affects the face and urticaria other parts of the body.  Although in the majority symptoms occur within a couple of hours, there can also be a delay of several hours depending on the pharmacology of the NSAID.  The dose and potency to inhibit COX-1 determine the severity of the reaction.  In some patients with chronic spontaneous urticaria, an NSAID may trigger urticaria or angioedema.  

Bronchospasm accompanied by symptoms of rhinosinusitis are seen in patients with the syndrome of eosinophilic asthma, rhinosinusitis and nasal polyps.  This condition is called Samter’s Triad but also known as aspirin-sensitive asthma (ASA) or aspirin exacerbated respiratory disease (AERD).  In these patients a small dose of an NSAID, such as aspirin 75 mg, may trigger severe bronchospasm through inhibition of cyclooxygenase-1.  

The majority of patients who have a drug allergy to an NSAID can tolerate selective COX-2 inhibitors such as etoricoxib.  The NICE drug allergy guidelines (CG183 2014) proposes that patients who have had only cutaneous reactions following an NSAID can be prescribed a selective COX-2 inhibitor with the lowest possible dose administered on the first day as a single dose and this can be undertaken in primary care.  If an anti-inflammatory is required for individuals who have either experienced anaphylaxis or bronchospasm, they will need to be referred and investigated in secondary care.  

Some people present with allergy to a single NSAID such as diclofenac.  The mechanism for these reactions is poorly understood but it is proposed that IgE-mediated allergy should be considered.  Many of these patients present with an allergy to diclofenac with either anaphylaxis or severe cutaneous features.  Skin testing should be undertaken in these patients and they may tolerate an alternative COX-1 inhibitor such as ibuprofen.   

Classification and practical approach to the diagnosis and management of hypersensitivity to NSAIDS (2013), click here

Aspirin provocation tests (2007), click here



·       


Latest News Headlines

Doctor

Become a BSACI Member...

GPs, Nurses, Allergy Specialists, Dieticians, Generalists

Join BSACI to receive the regular BSACI Allergy Update, have online access to the monthly journal 'Clinical & Experimental Allergy’, download our popular guidelines and a discount to the BSACI Annual Meeting.

Join Now
* Required
General Paediatrician
A&E Doctor
GP
Specialist Doctor in Allergy
Specialist Allergy Nurse
Paediatric Nurse
Nurse (other)
Allergy Dietitian
Dietitian (other)
Parents
Other role